Hail, Sarasota
- When
- March 29, 1:30 PM EST
- Where
- Sarasota County, Englewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.980, -82.370
Hail the size of quarters was reported in Englewood.
A large mesoscale convective system moved east through the Gulf of Mexico and in the Florida Peninsula, with numerous reports of rain, hail, and gusty winds. One thunderstorm embedded in this system dropped severe hail in Sarasota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A large mesoscale convective system moved east through the Gulf of Mexico and in the Florida Peninsula, with numerous reports of rain, hail, and gusty winds. One thunderstorm embedded in this system dropped severe hail in Sarasota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 29, 12:55 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 155 PM EDT TUE MAR 29 2016 .AVIATION... AREAS OF MVFR CIGS/VSBYS WITH LOCAL IFR VSBYS FROM +TSRA WILL IMPACT THE TERMINALS THROUGH 00Z AS AREAS OF SHRA/TSRA MOVE ONSHORE FROM THE GULF WITH ADDITIONAL TSRA DEVELOPING OVER THE LAND AREA. VFR SHOULD RETURN AFTER 01Z AS SHRA/TSRA MOVE TO THE EAST OF THE TERMINALS. LIGHT AND VARIABLE WINDS WILL BECOME WEST TO NORTHWEST AT 7 TO 10 KNOTS...WITH GUSTS UP TO 50 KNOTS POSSIBLE IN THE VICINITY OF TSRA. && .PREV DISCUSSION... /ISSUED 924 AM EDT TUE MAR 29 2016/ ..STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON... UPDATE... A LARGE CONVECTIVE COMPLEX NOTED OVER THE EAST-CENTRAL GULF OF MEXICO EARLY THIS MORNING ASSOCIATED WITH SHORT WAVE TROUGH WILL CONTINUE TO ADVANCE TO THE EAST THE REMAINDER OF THE MORNING WITH THIS CONVECTION LIKELY BEGINNING TO PUSH ONSHORE THE FLORIDA WEST COAST TOWARD NOON OR SHORTLY THEREAFTER AS ADDITIONAL SHOWERS AND STORMS DEVELOP OVER THE LAND AREA WITHIN A MOIST AND MODERATELY UNSTABLE AIR MASS. SURFACE HEATING COUPLED WITH RATHER COLD MID LEVEL TEMPERATURES (-13C) WILL HELP TO STEEPEN LAPSE RATES WHICH WILL INCREASE CONVECTIVE INSTABILITY FURTHER. THE INCREASING CAPE COMBINED WITH A REMNANT FRONTAL TROUGH ACROSS THE REGION AND THE ENHANCED ASCENT FROM THE SHORT-WAVE WILL CREATE A VERY FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE STORMS CAPABLE OF PRODUCING HAIL AND OR DAMAGING WIND GUSTS AS THE CONVECTION MOVES ONSHORE AND OTHER STORMS DEVELOP OVER THE REGION LATE MORNING AND INTO THE AFTERNOON. GIVEN CURRENT AND EXPECTED THERMODYNAMIC PROFILES AND 88D TRENDS WITHIN THE LAST FEW HOURS WILL BUMP UP POPS SOME IN A MID MORNING UPDATE...AND WILL ALSO ADD WORDING FOR SOME STRONG TO SEVERE STORMS WITH WINDS/HAIL. AS THE SHORT WAVE PASSES TO THE EAST THE SEVERE RISK SHOULD DIMINISH BY LATER IN THE AFTERNOON. IN ADDITION TO THE SEVERE RISK...AREAS OF DENSE FOG CONTINUE TO LINGER ACROSS THE REGION THIS MORNING...BUT SHOULD BEGIN TO BURN OFF IN THE NEXT HOUR OR SO AS MIXING CONTINUES WITH IMPROVING VISIBILITIES EXPECTED. WITH IMPROVING CONDITIONS EXPECTED WILL LET THE DENSE FOG ADVISORY FOR HERNANDO...PASCO...PINELLAS...AND HILLSBOROUGH COUNTIES EXPIRE AT 10 AM. MARINE... SURFACE HIGH PRESSURE NORTH OF THE REGION WILL MAINTAIN A LIGHT NORTHEAST TO EAST WIND FLOW WITH SLIGHT SEAS OVER THE GULF WATERS THE REMAINDER OF TODAY...WITH AN ONSHORE SEA BREEZE COMPONENT DEVELOPING NEAR SHORE DURING THE AFTERNOON. A LARGE AREA OF SHOWERS AND STORMS WILL MOVE INTO THE NEAR AND OFFSHORE WATERS THROUGH THE AFTERNOON WITH HIGHER WINDS/SEAS AND REDUCED VISIBILITIES EXPECTED IN AN NEAR ANY STORMS. WILL ADD WORDING FOR HIGHER WINDS/SEAS NEAR THUNDERSTORMS IN THE LATE MORNING UPDATE...OTHERWISE NO OTHER CHANGES EXPECTED AT THIS TIME. LINGERING SEA FOG OVER THE NEAR SHORE WATERS FROM BONITA BEACH NORTH TO TARPON SPRINGS SHOULD BEGIN TO BREAK UP AS THE MORNING CONTINUES SO WILL LET THE MARINE DENSE FOG ADVISORY FOR THESE AREA EXPIRE AT 10 AM...WITH OCCASIONAL LOWER VISIBILITIES EXPECTED IN THE VICINITY OF SHOWERS/STORMS THROUGH THE AFTERNOON. && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && AVIATION...57/MCMICHAEL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1119 AM EDT TUE MAR 29 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-301530- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 1119 AM EDT TUE MAR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE EAST CENTRAL GULF OF MEXICO WILL PUSH ONSHORE ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA DURING THE AFTERNOON. A MOIST AND MODERATELY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION COMBINED WITH STRONG MID LEVEL WINDS AND ENHANCED LIFT FROM AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND STRONG DAMAGING WINDS. IN ADDITION SOME LOCALLY HEAVY RAIN...AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS AS THEY MOVE TO THE EAST AT 10 TO 15 MPH. RESIDENT AND VISITORS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND MOVE INDOORS IMMEDIATELY IF THREATENING WEATHER APPROACHES YOUR LOCATIONS. ...DENSE FOG/SMOKE IMPACT... AREAS OF LOCALLY DENSE FOG WILL AGAIN BE POSSIBLE LATE TONIGHT INTO EARLY WEDNESDAY MORNING...WHICH MAY IMPACT TRAVEL CONDITIONS DURING THE EARLY MORNING COMMUTE. IN ADDITION SOME AREAS OF MARINE SEA FOG MAY ALSO BE POSSIBLE...AND MARINERS SHOULD MONITOR LATER FORECASTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER THE REMAINDER OF THE DAY AND SELF ACTIVATE IF NEEDED. MCMICHAEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1253 PM EDT TUE MAR 29 2016
FLZ155-160-255-260-291800-
INLAND MANATEE-INLAND SARASOTA-COASTAL MANATEE-COASTAL SARASOTA-
1253 PM EDT TUE MAR 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SARASOTA AND
CENTRAL MANATEE COUNTIES...
AT 1252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SOUTH SARASOTA...OR 9 MILES SOUTHWEST OF SARASOTA...MOVING NORTHEAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SARASOTA...BRADENTON...LAKEWOOD RANCH...RIDGE WOOD HEIGHTS...LAKE
SARASOTA...KENSINGTON PARK...SAINT ARMANDS KEY...SARASOTA BRADENTON
AIRPORT...NORTH SARASOTA...SOUTH GATE RIDGE...SOUTHGATE...SARASOTA
SPRINGS...MYAKKA RIVER STATE PARK...GULF GATE ESTATES...THE MEADOWS...
SOUTH SARASOTA...WHITFIELD...WEST SAMOSET...SOUTH BRADENTON AND HIDDEN
RIVER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2739 8264 2732 8258 2733 8256 2729 8256
2728 8254 2733 8253 2743 8260 2753 8247
2727 8223 2715 8249 2722 8250 2725 8253
2721 8252 2723 8253
TIME...MOT...LOC 1652Z 228DEG 22KT 2722 8262
RHWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
130 PM EDT TUE MAR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 1 ENE FRUITVILLE 27.34N 82.45W
03/29/2016 E0.25 INCH SARASOTA FL PUBLIC
SEVERAL REPORTS OF PEA SIZED HAIL IN SARASOTA LASTING FOR
SEVERAL MINUTES.
&&
JHUBBARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 159 PM EDT TUE MAR 29 2016 FLZ052-056-061-251-255-260-291900- INLAND MANATEE-INLAND SARASOTA-POLK-DESOTO-INLAND HILLSBOROUGH-HARDEE- 159 PM EDT TUE MAR 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DESOTO...WESTERN HARDEE...SOUTHEASTERN HILLSBOROUGH...NORTHEASTERN SARASOTA AND MANATEE COUNTIES... AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MYAKKA CITY...OR 16 MILES NORTHWEST OF ARCADIA...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAUCHULA...MYAKKA CITY...ONA...ZOLFO SPRINGS...LAKE MANATEE STATE PARK... FORT GREEN...FORT LONESOME...LIMESTONE...DUETTE...PINE LEVEL AND MYAKKA HEAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 2712 8202 2748 8244 2778 8210 2749 8169 TIME...MOT...LOC 1758Z 221DEG 15KT 2732 8210 RHW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
204 PM EDT TUE MAR 29 2016
FLZ043-052-249-251-291900-
SUMTER-INLAND PASCO-POLK-INLAND HILLSBOROUGH-
204 PM EDT TUE MAR 29 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER...
NORTHEASTERN HILLSBOROUGH...SOUTHEASTERN PASCO AND NORTHERN POLK
COUNTIES...
AT 203 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAKE WALES TO WINTER HAVEN TO 6
MILES NORTHEAST OF FISH HAWK. MOVEMENT WAS NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...WINTER HAVEN...HAINES CITY...BARTOW...LAKE WALES...
AUBURNDALE...ZEPHYRHILLS...DADE CITY...FISH HAWK...LAKELAND LINDER
AIRPORT...ZEPHYRHILLS SOUTH...ZEPHYRHILLS NORTH...FUSSELS CORNER...COMBEE
SETTLEMENT...JAN PHYL VILLAGE...MEDULLA...POINCIANA...LAKE ALFRED AND
MULBERRY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2801 8138 2806 8146 2800 8142 2799 8138
2787 8145 2784 8175 2784 8225 2836 8217
2835 8166 2826 8166 2826 8156 2820 8153
2814 8152 2814 8146 2809 8145 2808 8135
TIME...MOT...LOC 1803Z 195DEG 12KT 2796 8152 2801 8171 2792 8215
RHWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
216 PM EDT TUE MAR 29 2016
FLZ160-162-255-260-291900-
INLAND MANATEE FL-INLAND SARASOTA FL-COASTAL SARASOTA FL-
COASTAL CHARLOTTE FL-
216 PM EDT TUE MAR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SARASOTA AND NORTHWESTERN
CHARLOTTE COUNTIES UNTIL 300 PM EDT...
AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF NORTH PORT...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH PORT...PORT CHARLOTTE...GROVE CITY...MURDOCK...ROTONDA...NOKOMIS...
SOUTH VENICE...GULF COVE...WARM MINERAL SPRINGS...VENICE GARDENS...EL
JOBEAN...CHARLOTTE HARBOR AND LAUREL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2689 8231 2691 8235 2692 8234 2694 8237
2695 8236 2695 8238 2698 8238 2698 8240
2705 8244 2705 8245 2712 8247 2725 8229
2698 8204 2696 8210 2697 8210 2687 8232
TIME...MOT...LOC 1816Z 235DEG 23KT 2698 8244The Tampa radar (KTBW), 81 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
1 hail. Local standard time, as filed.
Hail the size of quarters was reported in Englewood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617194.